Tornadoes · United States · Iowa · 2018
EF0 tornado, Mechanicsville, Iowa, September 25, 2018
This EF0 tornado ran 0.1 miles across Cedar County on September 25, 2018, touching down at 1:53 PM CDT and reaching 20 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 25, 2018
- Touchdown
- 1:53 PM CDT (18:53 UTC)
- Lifted
- 1:54 PM CDT (18:54 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Cedar County
- Touchdown point
- 41.885, -91.259
- Lift-off point
- 41.885, -91.258
- Record number
- 1809251253-01
The damage survey
7 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 88 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of strong storms tracked east across eastern Iowa during the afternoon hours. These storms produced several tornadoes and damaging wind gusts around 60 mph.
A NWS storm survey team determined a brief tornado touched down and lofted two empty grain bins and damaged some corn. Max winds are estimated near 80 mph. The maximum width was 20 yards and the path length was .05 miles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS DVN issued a tornado warning for this county at 18:51 UTC, 2 minutes before the tornado touched down, in force until 19:15 UTC.
The county was under a severe thunderstorm watch, issued at 18:38 UTC and running to 20:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:28 UTC | 19:30 UTC | Severe Thunderstorm Warning | DVN |
| 18:38 UTC | 20:51 UTC | Severe Thunderstorm Watch | DVN |
| 18:51 UTC | 19:15 UTC | Tornado Warning | DVN |
| 19:27 UTC | 19:55 UTC | Severe Thunderstorm Warning | DVN |
| 00:00 UTC | 02:18 UTC | Flood Watch | DVN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Sep 25, 1:52 PM CDT, 1 minute earlier.
Area forecast discussion, Sep 25, 1:52 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 152 PM CDT Tue Sep 25 2018 .SYNOPSIS... Issued at 1135 AM CDT Tue Sep 25 2018 Strong cold front was bisecting the state of Iowa late this morning. Temperatures across the area ranged from the upper 70s to low 80s across the southeast to the lower 60s to upper 50s across the northwest. Showers and thunderstorms were located across Iowa. Some of these storms could be severe with damaging winds, hail and tornadoes all possible threats. Update at 10AM this morning continues to have the current thought for this afternoon's event. As a result, have attached it here for brevity. Severe Potential: Looks as though elevated convection will begin to overtake the warm sector and become rooted in the BL. This should occur shortly before noon and likely just west of the CWA. Overall convection speed will slow down and begin to move into our area. This will give time for CAPE to build this afternoon across the CWA. Synoptic models show that shear doesn't support tornadogenesis, due to SW sfc winds. It appears that a sfc wave is forming across SW IA. This wave will back winds, much like the HRRR shows. I believe that we will have a tornado threat from any mesovortex that develops. I also believe that shear will be greater than what synoptic models forecast due to this low. As far as severe parameters go, tend to favor CAM solutions related to shear. Severe threat for winds to 70 mph, hail and tornadoes remains for the area. && .SHORT TERM...(This Afternoon through Tonight) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Showers and storms will be exiting the area at the beginning of the period. It appears that the overall severe risk will be waning after 00z across the area. Main forecast concern for the overnight period will be how low to go with temperatures as strong CAA brings cool air into the area. Currently, most of the area will see lows in the 50s to the upper 40s. .LONG TERM...(Wednesday through Monday) ISSUED AT 150 PM CDT Tue Sep 25 2018 Dry conditions will be seen through Friday morning, as high pressure builds into the mid and lower MS River valley. Cool and breezy NW winds will be expected Wednesday, with highs struggling into the low to mid 60s. A chilly night with light winds will allow temperatures to fall into the low to mid 40s. Warmer temperatures are expected Thursday as the high departs and gusty southwest return flow sets up. Highs are slated to be in the mid 60s to lower 70s Thu. From Friday through Tuesday, there is some uncertainty in models. In short, there are slight to chance PoPs, mainly rain showery type, through most of the day4 through day7 period focused on a meandering boundary across the region. A re-enforcing cold front will sweep through Friday with highs in the upper 50s and 60s. Even colder temps are expected Saturday with highs in the mid 50s to low 60s. Saturday may end up being mostly dry with a surface high building in. A warm front and low pressure system lifts across the area Monday, with highs in the 70s to near 80 along with some chance/likely thunderstorm chances mainly over the northern part of the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Next 6 hours of TAF period will be consumed with thunderstorms and MVFR to IFR conditions as they approach the TAF sites. Some of these storms could be severe with gusts in excess of 50 kts and hail. After this, strong cold front pushes through the area and gusty winds are main threat through the overnight. End of TAF period looks good for VFR. && .HYDROLOGY... Issued at 1022 AM CDT Tue Sep 25 2018 Not much change to river forecasts. The Cedar River at Vinton has crested with Cedar Rapids expected to crest this evening near 17.5 feet. On the Wapsipinicon River near De Witt Major flooding is expected to begin tomorrow, with a crest expected Friday night into Saturday. Moderate flooding is still forecast for the Cedar River at Conesville and the Iowa River at Marengo, Columbus Junction, Wapello, and Oakville. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Sheets AVIATION...Gibbs HYDROLOGY...14
Hazardous weather outlook, Sep 25, 4:02 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 402 AM CDT Tue Sep 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 402 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of dense fog are possible early this morning. A strong cold front will push across the outlook area this afternoon into early this evening. Thunderstorms will be likely ahead of this front and some of the storms may be severe. The Storm Prediction Center has a slight risk of severe storms over most of the outlook area. The main threat will be damaging winds up to 70 mph, with a secondary threat of large hail and a couple of tornadoes possible. A line of storms should form in our far western counties in Iowa about 1 pm, sweep east at 40 mph, and exit our far eastern counties in Illinois by about 7 pm. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for thunderstorms Sunday night and Monday. It is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required between 1 pm and 7 pm today. Haase/DLS
In the hours before
Local storm report, Sep 25, 1:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TSTM WND GST HIAWATHA 42.05N 91.68W
09/25/2018 E60 MPH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 25, 1:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
09/25/2018 M54.00 MPH LINN IA ASOS
0126 PM TSTM WND GST 2 W CEDAR RAPIDS 41.98N 91.71W
09/25/2018 E60.00 MPH LINN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Sep 25, 1:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM TSTM WND DMG S ALBURNETT 42.15N 91.62W
09/25/2018 LINN IA TRAINED SPOTTER
SEVERAL HEALTHY LARGE TREE BRANCHES DOWN...TIME ESTIMATED
FROM RADAR.
&&
GROSSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
6.9 hours before the tornado, 69 km from the path. September 25, 2018.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -108 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
Davenport, (KDVN), 00:00Z
5.1 hours after it, 69 km from the path. September 26, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -97203 J/kg
- Surface CAPE
- 105 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -92 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Iowa City (IOW), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:55 UTC | 160° 8 kt | 1010.8 | ||||
| 17:00 UTC | 180° 9 kt | 1010.8 | ||||
| 17:05 UTC | 170° 9 kt | 1011.2 | ||||
| 17:10 UTC | 170° 9 kt | 1011.2 | ||||
| 17:15 UTC | 160° 9 kt | 1010.8 | ||||
| 17:20 UTC | 160° 6 kt | 1010.8 | -RA | |||
| 17:25 UTC | 150° 7 kt | 1010.5 | -RA | |||
| 17:30 UTC | 160° 6 kt | 1010.5 | -RA BR | |||
| 17:35 UTC | 150° 6 kt | 1010.2 | -RA | |||
| 17:40 UTC | 130° 7 kt | 1009.8 | -RA | |||
| 17:45 UTC | 130° 11 kt | 1009.1 | -RA | |||
| 17:50 UTC | 160° 15 kt | 1009.5 | -RA | |||
| 17:52 UTC | 76 | 69 | 180° 12 kt | 1009.8 | ||
| 17:55 UTC | 190° 10 kt | 1009.8 | ||||
| 18:00 UTC | 170° 13 kt | 19 | 1009.5 | |||
| 18:04 UTC | 77 | 67 | 160° 14 kt | 23 | 1009.1 | |
| 18:05 UTC | 160° 13 kt | 1009.1 | ||||
| 18:10 UTC | 160° 12 kt | 19 | 1008.8 | |||
| 18:15 UTC | 160° 15 kt | 20 | 1008.8 | |||
| 18:20 UTC | 160° 17 kt | 1008.5 | ||||
| 18:25 UTC | 170° 13 kt | 1008.5 | ||||
| 18:30 UTC | 170° 15 kt | 1008.1 | ||||
| 18:35 UTC | 180° 11 kt | 1008.5 | -RA | |||
| 18:38 UTC | 74 | 66 | 210° 7 kt | 21 | 1008.8 | VCTS -RA |
| 18:40 UTC | 230° 7 kt | 1008.8 | -RA | |||
| 18:45 UTC | 72 | 68 | 290° 18 kt | 25 | 1010.2 | VCTS +RA BR |
| 18:47 UTC | 71.6 | 68 | 290° 27 kt | 38 | 1010.5 | +TSRA FG |
| 18:50 UTC | 280° 20 kt | 1010.8 | +RA FG | |||
| 18:52 UTC | 69 | 68 | 290° 19 kt | 38 | 1010.5 | +TSRA FG |
| 18:55 UTC | 69 | 67 | 290° 24 kt | 38 | 1010.8 | +TSRA FG |
| 18:57 UTC | 68 | 66 | 290° 20 kt | 34 | 1010.8 | +TSRA FG |
| 19:00 UTC | 67 | 65 | 300° 18 kt | 34 | 1010.5 | +TSRA FG |
| 19:05 UTC | 290° 13 kt | 1010.5 | RA BR | |||
| 19:06 UTC | 66 | 65 | 300° 13 kt | 24 | 1010.5 | TSRA BR |
| 19:08 UTC | 66 | 65 | 300° 14 kt | 24 | 1010.5 | -TSRA BR |
| 19:10 UTC | 300° 14 kt | 19 | 1010.5 | -RA BR | ||
| 19:15 UTC | 310° 11 kt | 1010.5 | -RA | |||
| 19:19 UTC | 66 | 65 | 310° 9 kt | 20 | 1010.5 | VCTS -RA |
| 19:20 UTC | 300° 9 kt | 1010.5 | -RA | |||
| 19:25 UTC | 310° 8 kt | 1010.2 | -RA | |||
| 19:29 UTC | 66 | 66 | 300° 6 kt | 1010.2 | -RA | |
| 19:30 UTC | 300° 6 kt | 1010.2 | -RA | |||
| 19:35 UTC | 300° 9 kt | 1010.2 | -RA | |||
| 19:40 UTC | 310° 7 kt | 1010.5 | -RA | |||
| 19:45 UTC | 310° 5 kt | 1010.5 | ||||
| 19:50 UTC | 320° 4 kt | 1010.5 | ||||
| 19:52 UTC | 66 | 66 | 330° 4 kt | 1010.5 | ||
| 19:55 UTC | 320° 3 kt | 1010.2 | ||||
| 20:00 UTC | 330° 4 kt | 1010.2 | ||||
| 20:05 UTC | 0° 0 kt | 1009.8 | ||||
| 20:10 UTC | 340° 4 kt | 1009.5 | ||||
| 20:15 UTC | 310° 3 kt | 1009.5 | ||||
| 20:20 UTC | 310° 5 kt | 1009.8 | ||||
| 20:25 UTC | 300° 5 kt | 1009.8 | ||||
| 20:30 UTC | 310° 5 kt | 1010.2 | ||||
| 20:35 UTC | 280° 5 kt | 1010.2 | ||||
| 20:40 UTC | 280° 5 kt | 1010.2 | ||||
| 20:45 UTC | 290° 7 kt | 1010.5 | ||||
| 20:50 UTC | 300° 9 kt | 1010.5 | ||||
| 20:52 UTC | 68 | 64 | 310° 10 kt | 1010.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Quad Cities radar (KDVN), 64 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:22 UTC | TSTM WND GST 54 | Cedar Rapids Municipal | Linn, IA | |
| 18:24 UTC | TSTM WND GST 60 | Hiawatha | Linn, IA | |
| 18:26 UTC | TSTM WND GST 60 | 2 W Cedar Rapids | Linn, IA | |
| 18:29 UTC | TORNADO 1 | 1 S Alburnett | Linn, IA | A BRIEF HIGH END EF-1 TORNADO SNAPPED AND UPROOTED HARDWOOD TREES AT A FARMSTEAD 1 MILE SOUTH OF ALBURNETT. THE TORNADO WAS 20 YARDS WIDE ALONG ITS 0.12 MILE PATH WITH A PEAK ESTIMATED WIND SPEED OF 110 MPH. THE TORNADO |
| 18:36 UTC | TSTM WND DMG | S Alburnett | Linn, IA | SEVERAL HEALTHY LARGE TREE BRANCHES DOWN...TIME ESTIMATED FROM RADAR. |
| 18:47 UTC | TSTM WND GST 44 | Iowa City Municipal Air | Johnson, IA | |
| 18:53 UTC | TORNADO | 1 Ssw Mechanicsville | Cedar, IA | BRIEF TORNADO SOUTH OF TOWN. LOFTED 2 GRAIN BINS AND CAUSED DAMAGE TO SOME CORN. |
| 19:00 UTC | HEAVY RAIN 1.38 | 1 Ssw North Liberty | Johnson, IA | STORM TOTAL...RAIN FELL IN PAST 45 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of September 25, 2018
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 25 | 1:26 PM CDT | EF0 | Henry, IA | 0.3 | 20 | |||
| September 25 | 1:30 PM CDT | EF1 | Linn, IA | 0.1 | 20 | $1,000 | ||
| September 25 | 2:14 PM CDT | EF1 | Henry, IA | 1.1 | 200 | $2,000 | ||
| September 25 | 8:23 PM EDT | EF1 | Monroe, MI | 4.3 | 520 | $500,000 | ||
| September 25 | 8:45 PM EDT | EF0 | Monroe, MI | 4.1 | 250 | $300,000 | ||
| September 25 | 8:55 PM EDT | EF1 | Wayne, MI | 3.3 | 200 | $500,000 | ||
| September 25 | 11:53 PM CDT | EF1 | Fentress, TN | 0.5 | 50 | $15,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.